Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 78, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 10, 2015, 9:27 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2015, 9:27 PM CDT (02:27 UTC)
- Expired
- Sep 11, 2015, 1:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 9:35 PM CDT | FLOOD | Kansas City, MO | 6 TO 8 INCHES OF STANDING WATER ON I-35 AT MILEMARKER 1.2 |
| Sep 10, 10:10 PM CDT | FLASH FLOOD | 4 Nne Fairway, MO | VIDEO ON LOCAL STATION SHOWS NUMEROUS VEHICLES STRANDED IN 2 TO 3 FEET OF WATER AT 31ST AND SOUTHWEST BLVD. |
| Sep 10, 10:14 PM CDT | FLASH FLOOD | 5 Nne Fairway, MO | HIGHWAY CAMS SHOW 12-24 INCHES OF WATER ACROSS I-35 AT PENNWAY BLVD. TRAFFIC IS NOT FLOWING VERY WELL AND A CAR APPEARS TO BE STALLED IN THE WATER, BACKING UP THE HIGHWAY. |
| Sep 11, 12:45 AM CDT | FLASH FLOOD | 5 Nne Gardner, KS | WATER RESCUE ON LAKESHORE DRIVE SOUTH OF 135TH...AT CEDAR CREEK NW SIDE OF LAKE OLATHE. TIME ESTIMATED. |
| Sep 11, 12:47 AM CDT | HEAVY RAIN 5.55 | 1 Nw Parkville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3190 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
460
WGUS53 KEAX 110227
FFWEAX
KSC091-103-209-MOC047-095-165-110630-
/O.NEW.KEAX.FF.W.0078.150911T0227Z-150911T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
927 PM CDT THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
WYANDOTTE COUNTY IN NORTHEASTERN KANSAS...
JOHNSON COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
WEST CENTRAL JACKSON COUNTY IN WEST CENTRAL MISSOURI...
SOUTHWESTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 130 AM CDT
* AT 925 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAINFALL ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN
HAS ALREADY FALLEN...AND ADDITIONAL HEAVY RAIN IS EXPECTED
TONIGHT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY...ESPECIALLY
ACROSS THE HIGHLY URBANIZED KANSAS CITY METRO AREA.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KANSAS CITY...OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...
LEAWOOD...RAYTOWN...GLADSTONE...PRAIRIE VILLAGE...GARDNER...
MERRIAM...MISSION...BONNER SPRINGS...DE SOTO...PARKVILLE...
BASEHOR...EDWARDSVILLE...NORTH KANSAS CITY...FAIRWAY AND MISSION
HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3920 9490 3924 9451 3895 9447 3878 9505
3898 9506 3899 9508 3903 9508
$$
322 follow-up statements
520
WGUS73 KEAX 110359
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT THU SEP 10 2015
KSC091-103-209-MOC047-095-165-110630-
/O.CON.KEAX.FF.W.0078.000000T0000Z-150911T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-PLATTE MO-JACKSON MO-CLAY MO-
1059 PM CDT THU SEP 10 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
SOUTHEASTERN LEAVENWORTH...WYANDOTTE...JOHNSON...SOUTHEASTERN
PLATTE...WEST CENTRAL JACKSON AND SOUTHWESTERN CLAY COUNTIES...
AT 1057 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN THREE TO FOUR INCHES OF
RAIN HAS FALLEN IN SOME AREAS OF THE KANSAS CITY METRO....AND
SIGNIFICANT FLASH FLOODING HAS BEEN REPORTED.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KANSAS CITY...OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...
RAYTOWN...GLADSTONE...PRAIRIE VILLAGE...GARDNER...MERRIAM...
MISSION...BONNER SPRINGS...DE SOTO...PARKVILLE...BASEHOR...
EDWARDSVILLE...NORTH KANSAS CITY...FAIRWAY AND MISSION HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3920 9490 3924 9451 3895 9447 3878 9505
3898 9506 3899 9508 3903 9508
$$
32252
WGUS73 KEAX 110630
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 AM CDT FRI SEP 11 2015
KSC091-103-209-MOC047-095-165-110639-
/O.EXP.KEAX.FF.W.0078.000000T0000Z-150911T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-PLATTE MO-JACKSON MO-CLAY MO-
130 AM CDT FRI SEP 11 2015
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LEAVENWORTH...
WYANDOTTE...JOHNSON...SOUTHEASTERN PLATTE...WEST CENTRAL JACKSON AND
SOUTHWESTERN CLAY COUNTIES WILL EXPIRE AT 130 AM CDT...
THE HEAVY RAIN HAS ENDED...AND THE INITIAL FLASH FLOODING THREAT HAS
ENDED. HOWEVER...FLOODING CONTINUES TO POSE A THREAT IN THE WARNED
AREA...AND THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL
FLOOD WARNING. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 3920 9490 3924 9451 3895 9447 3878 9505
3898 9506 3899 9508 3903 9508
$$
LAFLINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:42 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 10, 6:42 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 642 PM CDT THU SEP 10 2015 .DISCUSSION... Issued at 216 PM CDT THU SEP 10 2015 In the near-term storms have begin to develop in the southeastern portion of the CWA along an outflow boundary left over from this morning's storms. To our west several clusterS of storms have also developed ahead of a mid-level speed max and associated shortwave trough and surface cold front. At this time expecting the activity in southern Nebraska to move southeast into the CWA early this evening. Main severe threats will be large hail, damaging wind, and locally heavy rainfall. The storms will move across much of the CWA this evening and the early overnight period. Behind the storms much cooler and drier air will begin to advect into the CWA. For tomorrow and into early next week we will see much cooler temperatures and dry weather. By the middle of the week we return to normal daytime high temperatures. Furthermore a series of low amplitude shortwave troughs will brush the CWA embedded in deep- layer southwest flow allowing for the chance of scattered showers/storms...but nothing appears too aggressive/organized at this time. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 630 PM CDT THU SEP 10 2015 Little change to going TAF. Confidence still moderate for upstream storms to consolidate into a cluster and move into terminals. Improving conditions after 05-06Z with VFR thereafter. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Pietrycha AVIATION...Blair
Hazardous weather outlook, Sep 10, 6:07 AM CDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 607 AM CDT THU SEP 10 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 607 AM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH THE PRIMARY THREATS BEING GUSTY TO DAMAGING WINDS...HAIL...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND MODERATE TO LOCALLY HEAVY RAINFALL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Sep 10, 8:41 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
841 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 3 WSW DE SOTO 38.96N 95.02W
09/10/2015 E0.75 INCH JOHNSON KS PUBLIC
REPORT VIA MPING
&&
JLSpecial weather statement, Sep 10, 8:51 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT THU SEP 10 2015
MOZ008-110215-
SCHUYLER MO-
851 PM CDT THU SEP 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCHUYLER COUNTY UNTIL 915
PM CDT...
AT 850 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF LANCASTER...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LANCASTER AND DOWNING.
LAT...LON 4060 9235 4035 9235 4034 9242 4035 9243
4056 9258 4059 9260
TIME...MOT...LOC 0150Z 322DEG 24KT 4063 9249
CDBLocal storm report, Sep 10, 8:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 3 SE BONNER SPRINGS 39.03N 94.84W
09/10/2015 JOHNSON KS TRAINED SPOTTER
TREE 2FT DIAMETER BLOCKING ROAD AT 66TH AND MONTICELLO
&&
SBLAIRLocal storm report, Sep 10, 9:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND DMG PARKVILLE 39.20N 94.68W
09/10/2015 PLATTE MO EMERGENCY MNGR
TREE LIMB SNAPPED AND FELL ONTO POWER LINE
&&
SBLAIRLocal storm report, Sep 10, 9:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND DMG 4 S KANSAS CITY 39.04N 94.58W
09/10/2015 JACKSON MO FIRE DEPT/RESCUE
TREE LIMB FELL ONTO POWER LINES SOUTH OF DOWNTOWN KANSAS
CITY
&&
SBLAIRLocal storm report, Sep 10, 9:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 5 E KANSAS CITY 39.10N 94.48W
09/10/2015 E65 MPH JACKSON MO TRAINED SPOTTER
ESTIMATED 60-65 MPH WINDS AT MILE MARKER 6 ON INTERSTATE
70W.
&&
MELLThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 50 min |
| Sep 10, 8:22 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 23 min |
| Sep 10, 8:30 PM CDT | Areal Flood Advisory | EAX | Johnson | 4 hr |
| Sep 10, 8:40 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 50 min |
| Sep 10, 9:08 PM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Wyandotte | 4 hr |
| Sep 10, 9:51 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 54 min |
| Sep 10, 10:03 PM CDT | Flash Flood Warning | EAX | Leavenworth, Wyandotte | 4 hr |
| Sep 10, 10:45 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 31 min |
| Sep 11, 1:28 AM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Miami, Wyandotte | 9 hr |
| Sep 10, 8:51 PM CDT | Special Weather Statement | EAX | Schuyler | 24 min |
| Sep 10, 9:15 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 30 min |
| Sep 10, 10:25 PM CDT | Flash Flood Warning | EAX | Clay, Jackson | 4 hr |
| Sep 10, 11:18 PM CDT | Special Weather Statement | EAX | Henry, Johnson | 42 min |
Nearby
Flash Flood Warnings in Kansas, 2015Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.